Benylin Mucus Cough Plus Decongestant SyrupOut of date information, search another
Guaifenesin & Pseudoephedrine
■ This medicine is used to relieve chesty coughs and help clear the stuffy, blocked up feeling in your nose and sinuses and reduce catarrh.
■ This medicine is for use by adults and children aged 12 years and over.
■ Do not take this medicine:
■ There are some people who should not take this medicine. To find out if you are one of them see section 2 c
■ If you have ever had a bad reaction to any of the ingredients. For the list of ingredients see section 6 c
■ Speak to your doctor:
■ If you suffer from any of the conditions mentioned in section 2. See section 2 c
■ If you are taking any other medicines.
See section 2 c
■ Follow the dosage instructions carefully.
These are shown in the table. See section 3 c Now read this whole leaflet carefully before you use this medicine. Keep the leaflet: you might need it again.
Benylin Mucus Cough plus Decongestant Syrup is a medicine which is used to relieve chesty coughs, help clear the stuffy, blocked up feeling in your nose and sinuses and reduce catarrh. The syrup contains pseudoephedrine hydrochloride, which is a decongestant that relieves nasal and sinus congestion and guaifenesin, which is an expectorant that helps to loosen the mucus in your throat and chest.
This medicine is for use by adults and children aged 12 years and over.
This medicine is suitable for most people but a few people should not use it. If you are in any doubt, talk to your doctor or pharmacist.
■ If you have ever had a bad reaction
(e.g. rash, swelling of face and throat, difficulty breathing) to any of the ingredients.
■ If you have very high blood pressure or severe heart disease.
■ If you are taking, or have taken in the last two weeks, drugs for depression known as Monoamine Oxidase Inhibitors (MAOIs).
■ If you have had a cough for a few weeks, or a cough which brings up any blood or a lot of mucus that may be caused by asthma or emphysema.
■ If you have alcohol dependence.
■ If you are taking any other cough and cold medicine.
■ For a child under 12 years old.
If any of these apply to you, get advice from a doctor or pharmacist without taking Benylin Mucus Cough plus Decongestant Syrup.
■ If you have liver or kidney problems.
■ If you have high blood pressure or heart disease.
■ If you have diabetes or have been diagnosed with an intolerance to some sugars.
■ If you are taking alcohol.
■ If you have an overactive thyroid gland.
■ If you have glaucoma (increased pressure in the eye).
■ If you have prostate problems (difficulty with passing water or needing to pass water often).
■ If you are taking any other medicines, including: ■ Antihypertensives (drugs used to treat high
blood pressure such as guanethidine, methyldopa, alpha and beta blockers, debrisoquine, bretylium and betanidine).
■ Sympathomimetic drugs (stimulants or appetite suppressants and drugs used to treat congestion and asthma).
■ Tricyclic antidepressants (used to treat mood disorders).
If you are not sure about any of the medicines you are taking, show the bottle or pack to your pharmacist.
If any of these bullet points apply to you now or in the past, talk to a doctor or pharmacist.
■ Ask your doctor or pharmacist for advice before taking this medicine if you are pregnant or breast-feeding.
■ Each 5 ml of this medicine contains 3 g of sucrose. This may be harmful to your teeth.
This should be taken into account in patients with diabetes mellitus. If you have been told by your doctor that you have an intolerance to some sugars, contact your doctor before taking this medicine.
■ This medicine contains 5% v/v ethanol (alcohol), which is up to 190 mg per 5 ml, equal to 5 ml beer or 2 ml wine per 5 ml.
This can be harmful for those suffering from alcoholism. The ethanol content should be taken into account in pregnant or breastfeeding women, children and high-risk groups such as patients with
liver disease or epilepsy.
■ Methyl hydroxybenzoate and propyl hydroxybenzoate may cause allergic reactions such as skin rash; this may happen after a few days.
■ The colourings Ponceau 4R (E124) and Sunset Yellow (E110) in this medicine may cause allergic reactions.
turn over c
2.5 ml 5 ml
O ck the table that follows to see how much medicine to take.
■ For oral use only.
■ Always shake the bottle thoroughly before use.
■ Do not use more than the stated dose shown in the table.
■ Do not overfill the spoon.
There is a double-ended spoon in the pack.
O Children under 12 years
Do not give to children under 12 years.
O Adults and children aged 12 years and over
Adults and children aged 12 years and over
Two large 5 ml spoonfuls every 4 - 6 hours, up to 4 times a day
■ Leave at least 4 hours between doses.
■ Do not give more than 4 doses in 24 hours.
■ If symptoms persist talk to your doctor.
If anyone has too much
If anyone has too much contact a doctor or your nearest Accident & Emergency Department (Casualty) taking this leaflet and pack with you.
^^,If you forget to take the medicine
If you forget to take a dose, take the next dose when needed provided that the last dose was taken at least 4 hours ago. Do not take a double dose.
Benylin Mucus Cough plus Decongestant Syrup can have side-effects, like all medicines, although these don't affect everyone and are usually mild.
If anyone experiences any of the following, stop using this medicine and talk to your doctor:
■ A few people have had hallucinations, but this is rare.
■ Occasionally people get skin rashes that are sometimes itchy.
■ A few men, especially those with prostate problems, may have trouble passing water.
Other effects which may occur include:
■ Restlessness, having trouble getting to sleep or bad dreams.
If you experience any side-effects not included in this leaflet or are not sure about anything, talk to your doctor or pharmacist.
Do not store above 25°C.
Do not refrigerate.
Keep the product out of the reach and sight of children.
Keep the container in the outer carton.
Do not use after the end of the month shown as an expiry date on the packaging.
Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
What's in this medicine?
The active ingredients in Benylin Mucus Cough plus Decongestant Syrup are: 100 mg Guaifenesin and 30 mg Pseudoephedrine hydrochloride in each 5 ml spoonful.
Other ingredients are: Sucrose, glycerol, methyl hydroxybenzoate (E218), propyl hydroxybenzoate (E216), ethanol (alcohol), Ponceau 4R (E124), flavouring (wild cherry and menthol), Sunset Yellow (E110) and purified water.
What the medicine looks like
Benylin Mucus Cough plus Decongestant Syrup is a clear orange-red cherry flavoured liquid available in 100 ml glass bottle.
The Product Licence holder: McNeil Products Ltd, Maidenhead, Berkshire, SL6 3UG, UK. Manufacturer: Famar Orleans, 5 avenue de Concyr, 45071 Orleans, Cedex 2, France.
This leaflet was revised March 2010.
Benylin is a registered trade mark.